Michigan, 2017

Heavy Rain in Michigan, July 22, 2017

July 22, 2017 · NWS MQT · 1 event in 1 county or zone

Nearly two inches of rain from thunderstorms caused minor flooding in Iron Mountain on the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Nearly two inches of rain from thunderstorms caused minor flooding in Iron Mountain on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 22, 1:43 PM CST, 7 minutes earlier.

Area forecast discussion, Jul 22, 1:43 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
343 PM EDT Sat Jul 22 2017

.SHORT TERM...(This evening through Sunday)
Issued at 339 PM EDT SAT JUL 22 2017

The main impact during the short-term portion of the forecast will
be severe weather potential late this afternoon into this evening.

Tonight: A surface low and associated upper-level low is progged to
slide across Ontario tonight. This will drag a cold front across the
Upper Great Lakes region from west to east. Increased moisture ahead
of the cold front along with added forcing from the weak front and
increased instability will allow for scattered showers and
thunderstorms through late evening. Some of the storms may be strong
to severe through 03Z/23 as instability up to or around 500 to 1000
J/kg slowly diminishes this evening, the best chance for the
strong to severe storms will be along the WI border. Shear
magnitudes are expected to be in the 25 to 35 knot range along and
ahead of the front with shear vectors being orthogonal to the
cold front. The combination of the slowly diminishing instability
and the aforementioned shear will allow for the potential for a
few organized strong to maybe even severe storms. Large hail and
gusty winds will be the the main threat early this evening before
storm intensity slowly diminishes by late evening. Storm motion
will likely be from the west at or around 30 to 35 mph. By late
evening into the overnight hours the severe potential will
decrease due to loss of daytime heating; however, showers and a
few thunderstorms will still remain possible along and ahead of
the cold front.

Sunday: The surface low will slide to the east/southeast of the U.P.
as the upper-level low shifts directly overhead by Sunday morning.
The cooler air aloft along with wraparound moisture will keep rain
shower potential and cloud cover in the area through much of the
day. The combination of increased cloud cover, rain showers and
northerly flow will help keep temperatures below normal for the day
with highs only reaching into the 60s across most locations with a
few 70s expected across south central locations of the U.P.

.LONG TERM...(Sunday through Friday)
Issued at 356 AM EDT SAT JUL 22 2017

Generally a pretty quiet stretch of weather in the long term. Strong
shortwave trough still will be over the Upper Great Lakes on Sunday.
This wave along with inverted sfc trough will support showers and
some thunderstorms mostly over the east half into early Sun aftn.
Sun will also be cooler (all but the far scntrl) with low clouds
and given the moist cyclonic upslope flow behind the departing low
there may also be drizzle in the higher terrain of the west and
north central. Low clouds and some drizzle likely will persist
well into Sun night before high pressure/drier air lead to improving
conditions through Mon morning.

The high pressure will result in quiet weather Mon into most of Tue.
Next shortwave in NW flow aloft will move through on Tue night.
Could be scattered showers and a few thunderstorms late Tue aftn
into Tue night. Appears forcing outruns greater instability which
pokes into southern U.P. Tue evening. Mismatch of these two factors
probably reduces the chances of seeing any severe storms. Once the
trough moves through, high pressure resumes dry weather for the rest
of the week.

Temperatures will generally be at or slightly above normal but we
should not be dealing with more persistent summertime humidity.
Coolest temps will be on Mon in wake of the low pressure system that
moves through this weekend. Warmest days of the week, with readings
possibly well into the 80s in parts of forecast area, will be Tue
and Wed. The humidity this weekend will be replaced by less humid
conditions on Mon with the high drifting overhead. Humidity will
increase again Tue/Wed as the sfc trough moves through. Less humid
conditions then return later this week.
&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 153 PM EDT SAT JUL 22 2017

Thunderstorms are possible at each of the TAF sites through this
evening; however, the best chance will be at KSAW and KCMX during
the late afternoon and early evening hours. For now have opted to
only include mentions of VCTS/VCSH for KSAW and KCMX. Tonight, after
a weak front move across the area, lower ceilings are expected to
move in under an upper level low and lingering low level moisture.
Ceilings well upstream under the upper level low have generally been
under 1000 ft. Visibility may also become an issue overnight into
Sunday, especially if rainfall occurs. Northeast flow at KSAW may
keep the lower ceilings and visibilities through much of the day
Sunday, while some improvement can be expected for KIWD and KCMX.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 339 PM EDT SAT JUL 22 2017

East to southeast winds will continue to be gusty tonight mainly
over eastern Lake Superior toward Whitefish Bay as a cold front
slowly progresses eastward through the area. A surface low will
slide over the central Great Lakes on Sunday while the cold front
continues to move southeast of Lake Superior. Expect east winds to
shift north to northeast 20 to 25 kts by Sunday morning on the back
side of the cold front. Winds will gradually diminish Sunday night
into Monday as high pressure builds across the region. A low
pressure trough moving in late Tuesday may lead to southwest winds
increasing to 25 kts late Tuesday into Tuesday night. Otherwise,
winds this week should be 20 kts or less.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...KEC
LONG TERM...JLA
AVIATION...KEC
MARINE...KEC
Hazardous weather outlook, Jul 22, 1:22 PM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
322 PM EDT Sat Jul 22 2017

MIZ001>007-009>014-084-085-231200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
322 PM EDT Sat Jul 22 2017 /222 PM CDT Sat Jul 22 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

A few thunderstorms could be severe this evening with large hail
and damaging winds. The highest chance of seeing a severe storm
would be along the Wisconsin border counties of Gogebic, Iron,
Dickinson and Menominee.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible on Sunday over the east half of
Upper Michigan, mainly in the morning. There is also a chance
of thunderstorms Sunday afternoon over far south central Upper
Michigan.

There is a moderate swim risk for the Lake Superior beaches of
Marquette and Alger Counties late Sunday.

More thunderstorms are possible Tuesday afternoon into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-231200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
322 PM EDT Sat Jul 22 2017 /222 PM CDT Sat Jul 22 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible over all of Lake Superior. Some storms
could be strong into this evening over western Lake Superior and
contain small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible on Sunday over eastern Lake Superior,
mainly in the morning.

More thunderstorms are possible Tuesday afternoon into Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-231200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
322 PM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight. A few storms this evening
could be strong with small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday and again late Tuesday into
Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Dickinson

When
July 22, 1:50 PM CST to 8:35 PM CST
Where
Dickinson County, (Imt)iron Mtn Arpt
Reported by
ASOS
Coordinates
45.820, -88.120

Nearly two inches of rain from thunderstorms caused minor flooding in Iron Mountain as reported by the Dickinson County Sheriff.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713308.